Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Lubbock, TX

May 23, 2023Parmer County, Texas

NWS Lubbock, TX issued this flash flood warning at May 23, 2023, 6:14 PM CDT for Parmer County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2023, 6:14 PM CDT (23:14 UTC)
Expired
May 23, 2023, 8:15 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Parmer County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

507 
WGUS54 KLUB 232314
FFWLUB
TXC369-240115-
/O.NEW.KLUB.FF.W.0002.230523T2314Z-230524T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
614 PM CDT Tue May 23 2023

The National Weather Service in Lubbock has issued a

* Flash Flood Warning for...
  Southwestern Parmer County in the panhandle of Texas...

* Until 815 PM CDT.

* At 614 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bovina and Farwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3460 10304 3460 10274 3459 10274 3438 10273
      3439 10304 3441 10304 3447 10304 3450 10304
      3451 10304 3452 10304 3459 10304

FLASH FLOOD...RADAR INDICATED

$$

Lipe
2 follow-up statements
080 
WGUS74 KLUB 232341
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
641 PM CDT Tue May 23 2023

TXC369-240115-
/O.CON.KLUB.FF.W.0002.000000T0000Z-230524T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer TX-
641 PM CDT Tue May 23 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT THIS 
EVENING FOR SOUTHWESTERN PARMER COUNTY...

At 641 PM CDT, Doppler radar indicated the severe thunderstorms 
producing heavy rain was moving east out of the flash flood warning 
area. Between 2 and 3 inches of rain have fallen.  However Flash 
flooding is ongoing and will be slow to subside.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bovina and Farwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3439 10304 3451 10304 3452 10304 3456 10304
      3458 10274 3438 10273

FLASH FLOOD...RADAR INDICATED

$$

Lipe
396 
WGUS74 KLUB 240009
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
709 PM CDT Tue May 23 2023

TXC369-240115-
/O.CON.KLUB.FF.W.0002.000000T0000Z-230524T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Parmer TX-
709 PM CDT Tue May 23 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT THIS 
EVENING FOR WEST CENTRAL PARMER COUNTY...

At 709 PM CDT, Doppler radar indicated the storms had moved out of 
warned area. However, between 2 and 3 inches of rain fell west of 
Bovina and flash flooding will likely continue.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bovina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3448 10304 3451 10304 3456 10304 3457 10286
      3448 10286

FLASH FLOOD...RADAR INDICATED

$$

Lipe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:09 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 23, 2:09 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
209 PM CDT Tue May 23 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 207 PM CDT Tue May 23 2023

Thunderstorm initiation is imminent this afternoon across the
Caprock with an expectation for it to occur around 20-21Z, with
supercell(s) forming after 21Z east of the developing convection
across the Caprock. The thinking is that the initial LCLs in the
drier airmass across the Caprock will galvanize a wind-damage threat
as splitting-cells quickly merge and become cold pool dominant. Very
large hail around golf ball size will be possible as well, in
addition to torrential rainfall due to excess volumetric liquid
water content within updrafts. An initial eastward-propagation
component is anticipated as the developing MCS matures across the
Caprock, and the development of any bows may augment the potential
for significant-severe wind gusts (>=65 kt/75 mph) as the magnitude
of theta perturbations associated with the downdrafts are enhanced,
with mesovortex structures enhancing a localized tornado potential
as well. Visible satellite imagery this early afternoon indicates a
bubbling cumulus field across the Rolling Plains, with TCU expected
to develop across the Caprock within the next 1-2 hours as parcels
hit the LCL. Billows were also analyzed over portions of Swisher,
Briscoe, and Hall Counties, along the southern edge of the mixing
stratus layer, with a cu field developing along the immediate
southern periphery of the billows. This appears to be the best area
for the formation of a discrete supercell this afternoon, and all
hazards will be possible including the potential for a rain-wrapped
tornado should a supercell develop and propagate to the right
(southeastward) off of the baroclinic gradient indicated on West
Texas Mesonet and satellite data. For additional details regarding
supercell potential, please reference the mesoscale update issued at
1103 AM CDT this morning.

By the evening, upon the intensification of the low-level jet and
related backing of the inflow-layer storm-relative flow, the MCS is
forecast to propagate to the southeast as it moves into the Rolling
Plains, overtaking any supercells that manage to form as those
individual cells become outflow dominant and merge. Intense rain
rates are expected, though the magnitude of the downwind-propagation
vector should offset a longer-fused flooding threat; however, rain
rates exceeding 2"/hr with the most-intense updrafts embedded within
the system is not out of the question. The MCS is forecast to exit
the CWA around midnight, though renewed convective development will
be possible along residual outflow boundaries, though it should
remain below severe limits as the boundary-layer stabilizes. There
exists mixed signals among all CAMs regarding overnight convection,
and will ultimately be governed by how the afternoon and evening
event pans out. Residual convection should diminish altogether by
sunrise tomorrow, with a rain-cooled airmass intact by late tomorrow
morning and into the afternoon. The baroclinity associated with this
airmass, amidst southeasterly winds at around 10-15 kt, is forecast
to result in thunderstorm initiation by the mid-to-late afternoon
hours tomorrow, with a focus across the extreme southwestern Texas
Panhandle. A mixed-mode of storms will be possible, with an eventual
evolution into another southeastward-propagating MCS as the
shortwave ridge translates over West Texas.

Sincavage

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 207 PM CDT Tue May 23 2023

An interesting late-May pattern will persist at least through the
weekend. It is interesting in that it comes across as a sort of
hybrid between a typical peak-severe season and peak-midsummer.
Instability will be pretty average for late May but forcing and
shear profiles will tend to be more indicative of late June to July.
A dirty ridge will remain in place over the Great Plains with a deep
low over New England/Quebec and a trough over the West Coast. A
"tilting" of the upper ridge with the northern end shifting eastward
to the Great Lakes while the southern end remains anchored over the
interior of Mexico will allow for the western CONUS trough to shift
inland to the intermountain West by the weekend. By the beginning of
next weekend this pattern shifts further east with a short wave
trough possibly ejecting across the southern High Plains toward
Sunday/Monday. The recent diurnal cycle with afternoon to overnight
convection across the forecast area will continue for the
foreseeable future. Thursday and Friday will see the highest
potential for heavy rain as low to mid level moisture continues to
build underneath the stationary ridge. Model progs have PWAT values
exceeding 1.5" at times across parts of the forecast area both of
those days. Meanwhile increase southwesterly component aloft from
the advancing upper trough should make initiation more likely across
eastern New Mexico, then spreading eastward onto the South Plains
and into the upper ridge. The approach of the late weekend short
wave trough should then bring initiation back eastward into the
forecast area Saturday and Sunday. Finally, Monday and Tuesday
currently look like they may be relatively quiet days as the
forecast area would be between the exited short wave trough and a
weak closed low near southern California. As for temperatures, the
run of near to just below normal temperatures is likely to continue
for another two or three days underneath the dirty ridge. As the
pattern changes this weekend, temperatures are likely to warm some
as rain/storm chances decrease.

&&

.AVIATION...
(18Z TAFS)
Issued at 112 PM CDT Tue May 23 2023

VFR conditions and generally light southeasterly winds will
persist at KPVW and KLBB outside of convective activity. KCDS will
fluctuate between MVFR/VFR. Low stratus will likely return by
Wednesday morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...09
LONG TERM....07
AVIATION...19
Hazardous weather outlook, May 23, 2:11 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
211 PM CDT Tue May 23 2023

TXZ021>044-241915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
211 PM CDT Tue May 23 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are expected to develop this afternoon near the
New Mexico state line before increasing in coverage as they move
east and into the Rolling Plains by this evening. A few of these
storms could become supercells capable of producing very large hail
potentially in excess of golf ball size, damaging wind gusts between
60 to 70 mph, and a tornado or two. A few wind gusts in excess of 75
mph will be possible. Torrential rainfall associated with
thunderstorms today will lead to a threat for flash flooding as
well, especially as storms grow into a larger complex this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms are expected to develop over the South Plains
and far southwest Texas Panhandle again on Wednesday afternoon,
moving eastward and expanding in coverage Wednesday evening. Some
storms may be severe, capable of producing hail to golf ball size
and wind gusts to 70 mph.

Additional thunderstorms are expected to develop each afternoon and
persist into the evening and overnight hours from Thursday through
Monday. Some storms may be severe with large hail and damaging
winds. Heavy rainfall also may result in localized flash flooding,
especially on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 23, 5:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             1 S SUDAN               34.05N 102.52W
05/23/2023  M1.00 INCH       LAMB               TX   STORM CHASER

&&

EVENT NUMBER LUB2300300

JM
Local storm report, May 23, 6:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             BOVINA                  34.52N 102.89W
05/23/2023  M1.25 INCH       PARMER             TX   STORM CHASER

&&

EVENT NUMBER LUB2300301

JM

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:04 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock41 min
May 22, 7:29 PM CDTSevere Thunderstorm WarningLUBGarza, Kent31 min
May 22, 7:58 PM CDTAreal Flood AdvisoryLUBKing, Stonewall2 hr
May 22, 7:58 PM CDTSevere Thunderstorm WarningLUBGarza, Kent32 min
May 22, 8:02 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn44 min
May 23, 3:47 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBailey, Lamb58 min
May 23, 4:52 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer53 min
May 23, 4:59 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry61 min
May 23, 5:13 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb45 min
May 23, 5:36 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBParmer24 min
May 23, 5:39 PM CDTAreal Flood AdvisoryLUBHockley, Lubbock81 min
May 23, 5:44 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock46 min
May 23, 5:50 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBHale, Swisher55 min
May 23, 5:51 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer54 min
May 23, 5:53 PM CDTAreal Flood AdvisoryLUBParmer113 min
May 23, 5:53 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb37 min
May 23, 6:00 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry60 min
May 23, 6:00 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry60 min
May 23, 6:24 PM CDTFlash Flood WarningLUBSwisher2 hr
May 23, 6:25 PM CDTSevere Thunderstorm WarningLUBHale, Swisher55 min
May 23, 6:27 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn48 min
May 23, 6:30 PM CDTSevere Thunderstorm Warning Destructive damage threatLUBHale, Hockley, Lamb, Lubbock38 min
May 23, 6:39 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer51 min
May 23, 6:54 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Lamb51 min
May 23, 6:56 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb49 min
May 23, 6:59 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Swisher46 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.